Cases reported "Neurotoxicity Syndromes"

Filter by keywords:



Filtering documents. Please wait...

1/2. phenytoin/isradipine interaction causing severe neurologic toxicity.

    OBJECTIVE: To report a young man on phenytoin who developed acute neurologic symptoms after isradipine was introduced to his treatment regimen and discuss the possible causes of this drug interaction. CASE SUMMARY: A 21-year-old white man, with propionic acidemia and seizures treated with phenytoin and carbamazepine, was started on isradipine for essential hypertension. Soon thereafter, he developed acute and severe lethargy, ataxia, dysarthria, and weakness that resolved once isradipine was withheld. phenytoin concentrations were within normal limits or elevated, despite sequential reductions of phenytoin dosage, during concomitant isradipine administration. DISCUSSION: isradipine is a known inhibitor of the CYP450 isoenzyme family. Although the daily dose of phenytoin was decreased significantly, phenytoin blood concentrations remained high, suggesting a pharmacokinetic interaction. Previously, the patient had never had neurologic symptoms associated with increased phenytoin concentrations. This also indicates a likely pharmacodynamic interaction between phenytoin and the calcium-channel blocker. Both phenytoin and isradipine have been shown to bind to calcium channels and to inhibit calcium entry into the cells. Binding of isradipine to the brain has been described in humans and animals, and calcium-channel blockers have been shown to cause potentiation of anticonvulsant action of phenytoin. CONCLUSIONS: Acute pharmacokinetic and pharmacodynamic interactions between phenytoin and isradipine were probably responsible for the lethargy, dysarthria, ataxia, and weakness our patient developed. The combination of phenytoin and calcium-channel blockers should be used with caution.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

2/2. ketamine for refractory status epilepticus: a case of possible ketamine-induced neurotoxicity.

    A 44-year-old man with treated neurosyphilis presented with subclinical status epilepticus (SE) refractory to intravenous high-dose lorazepam, phenytoin, and valproic acid over 4 days. ketamine infusion was instituted after low-dose propofol sedation with gradual control of electrographic seizures over 72h. Reevaluation 3 months later revealed diffuse cerebellar and worsened cerebral atrophy, consistent with animal models of N-methyl-D-aspartate antagonist-mediated neurotoxicity. Animal studies of prolonged ketamine therapy are required before widespread human use in SE.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)


Leave a message about 'Neurotoxicity Syndromes'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.